Utah, 2006Heavy Snow in Utah, January 17 to 19, 2006
January 17 to 19, 2006 · NWS SLC · 8 events in 8 counties and zones
A series of storms brought a 3-day snow event to Utah. SNOWFALL TOTALS WERE (INCHES)..
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms brought a 3-day snow event to Utah. SNOWFALL TOTALS WERE (INCHES).. TONY GROVE LAKE 29 BRIGHTON 29 FILLMORE 8 E 23 SOLITUDE 22 ALTA UDOT 22 ALTA LIFTS 22 STANSBURY MTS 22 SNOWBIRD 20 ELK RIDGE 19 OQUIRRH MTS 19 TOOELE 18 PAYSON R.S. 17 WASATCH PLATEAU 17 BRIAN HEAD 17 PAYSON 14 SPRUCES 14 SUNCREST-DRAPER 14 FARNSWORTH LAKE 14 ALPINE 13 FARMINGTON CYN 13 THE CANYONS 13 TRIAL LAKE 13 EAGLE MOUNTAIN 12 SPANISH FORK 12 MONTE CRISTO 12 TIMP DIVIDE 12 SANDY 11 CEDAR HILLS 11 GRANTSVILLE 11 CHALK CREEK 11 DUGWAY 10 SPRINGVILLE 10 EDEN 10 KANOSH 11 COVE FORT 10 PLEASANT GROVE 9 ROOSEVELT 9 LAKESIDE 9 CEDAR BREAKS 9 WEST JORDAN BENCH 7 HERRIMAN 7 MANTI 7 STERLING 7 FILLMORE 7 PROVO BYU 6 LAYTON BENCH 6 BOUNTIFUL 6 LAKETOWN 6 PARK CITY 6 DELTA 6 BEN LOMOND PEAK 6 NORTH SLC BENCH 5 UPPER MILLCREEK 5 OREM 5 NEPHI 5 COTTONWOOD HTS 5 OGDEN NE BENCH 4 SOUTH OGDEN 4 MANTUA 4 HYDE PARK 4 EAST LAYTON 4 WEST JORDAN 4 TAYLORSVILLE 4 UPPER SLC AVENUES 4 HEBER CITY 4 DUCHESNE 4 ALTAMONT 4 WEST HAVEN 3 LAYTON 3 ROY 3 FARMINGTON 3 SLC AIRPORT 3 SOUTH JORDAN 3 KAMAS 3 RANDOLPH 3 CEDAR CITY 3 BRIGHAM CITY 2
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 17, 4:35 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 17, 4:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MST TUE JAN 17 2006
.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL SETTLE INTO THE GREAT
BASIN...AND REMAIN OVER THE AREA THROUGH THURSDAY. HIGH PRESSURE
ALOFT WILL FOLLOW FOR FRIDAY...THEN THE NEXT WEAK PACIFIC WEATHER
DISTURBANCE WILL FOLLOW FOR SATURDAY.
&&
.DISCUSSION...UPPER RIDGE SLIDING EAST ACROSS UTAH THIS AFTERNOON
WILL BE FOLLOWED BY A COUPLE OF DAYS OF COLD/WET WEATHER FOR MUCH
OF NRN/CNTRL UT. WARM ADVECTION PRECIP MOVING EAST ALONG AND BEHIND
THE RIDGE AXIS GENERALLY LIGHT...AND CONFINED TO AREAS NORTH OF SLC.
SLIGHT BACKING OF THE FLOW THIS EVENING WILL KEEP WHAT THIS PRECIP
CONFINED TO THE NRN ZONES DURING THE OVERNIGHT HOURS.
THE REAL EVENT GETS GOING TOMORROW AS THE COLDER AIR ALOFT BEGIN TO
STREAM ACROSS THE NRN/CNTRL PORTIONS OF THE STATE. HARD TO
IDENTIFY A SURFACE...THOUGH THICKNESS VALUES DO COME TUMBLING DOWN
DURING THE DAY. DEEP INSTABILITY THAT DEVELOPS BY WEDNESDAY
AFTERNOON WILL REMAIN IN PLACE THROUGH THURSDAY MORNING. TROUGH
DYNAMICS AND JET SUPPORT ALONG WITH A FAVORABLE AIRMASS SHOULD
PRODUCE WIDESPREAD AND OCCASIONALLY HEAVY PRECIP THE NEXT COUPLE OF
DAYS. OROGRAPHICS WILL ALSO BE IN PLAY DUE TO THE FAVORABLE LOW-
LEVEL FLOW...SO THE WASATCH RANGE COULD SEE EXCEPTIONAL AMOUNTS BY
THURSDAY AFTERNOON.
SHORTWAVE RIDGE MOVING IN THURSDAY NIGHT/FRIDAY SHOULD BRING A AN
END TO THE FIRST ROUND OF PRECIP. THE NEXT PACIFIC SHORTWAVE WILL
DROP INTO THE BASIN SATURDAY. NOT PARTICULARLY IMPRESSED WITH
THIS FEATURE RIGHT NOW AS IT LACKS SOLID BAROCLINIC STRUCTURE TO
GENERATE STRONG LIFT. STILL...THE NRN ZONES SHOULD SEE SOME SNOW AS
THIS FEATURE PASSES SATURDAY/SATURDAY EVENING.
THE SUNDAY-TUESDAY PERIODS A BIT HARD TO PIN DOWN RIGHT NOW AS THE
GFS HAS GONE TOWARDS A MORE ACTIVE SOLUTION. THE NEXT SYSTEM DROPPING
OUT OF THE GULF OF ALASKA NOW PROGGED BY THE GFS TO TRACK ALONG A
MORE SE TRAJECTORY TOWARD THE BASIN. THIS STANDS IN CONTRAST TO THE
ECMWF AND PREVIOUS GFS RUNS WHICH TOOK THIS FEATURE FURTHER WEST
OVER THE WEST COAST STATES. FOR NOW WILL LEAVE THE CURRENT EXTENDED
DRIER FORECAST TREND IN PLACE FROM THE PREVIOUS FORECAST.
&&
.AVIATION...MOISTURE CONTINUES TO MOVE ACROSS THE AREA LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. A PRECIP BAND WILL MOVE
ACROSS THE SLC TERMINAL BY 2330Z. THIS WILL CAUSE CEILINGS TO DROP
BELOW 6000FT AGL. LOW LEVELS REMAIN FAIRLY DRY SO THERE MAY NOT BE A
LOT OF PRECIP REACHING THE SURFACE INITIALLY. COOLER AIR TRAPPED IN
THE LOWER LEVELS COULD CAUSE PRECIP TYPE TO BE SNOW DESPITE
TEMPERATURES WARMING ALOFT. OCCASIONAL MVFR CONDITIONS ARE POSSIBLE
IN PRECIP...ALTHOUGH THERE IS ALSO A 20% CHANCE OF IFR CONDITIONS IF
PRECIP TYPE IS INDEED SNOW. THE BAND SHOULD MOVE OUT OF THE AREA BY
AROUND 01-02Z AND SHOULD SEE A BREAK IN PRECIP WITH CEILINGS
POSSIBLY POPPING BACK UP ABOVE 6000FT. MORE PRECIP IS POSSIBLE LATER
TONIGHT. SOUTH WINDS WILL PREVAIL ALL THROUGH THE EVENING AND
OVERNIGHT HOURS...ALTHOUGH THE PRECIP COULD POTENTIALLY WREAK HAVOC
WITH THE WIND DIRECTION.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UTZ007>009 THROUGH THURSDAY.
WINTER STORM WARNING UTZ001-002-006 THROUGH THURSDAY
WINTER STORM WATCH UTZ003-004-010 WEDNESDAY THROUGH THURSDAY
WY...SNOW AND BLOWING SNOW ADVISORY TONIGHT THROUGH THURSDAY
FOR WYZ021
&&
PUBLIC...CONGER
AVIATION...CHENGHazardous weather outlook, Jan 17, 4:55 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MST TUE JAN 17 2006
UTZ001>010-014>018-WYZ021-181300-
CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA MOUNTAINS-
455 AM MST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE WESTERN TWO THIRDS
OF UTAH AS WELL AS EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY AND TONIGHT
SOME SNOW WILL DEVELOP OVER THE FAR NORTHERN MOUNTAINS TODAY.
THE SNOW WILL BECOME MORE WIDESPREAD TONIGHT AND WEDNESDAY.
VALLEY LOCATIONS WILL SEE A MIXTURE OF RAIN AND SNOW.
REFER TO SLCWSWSLC FOR DETAILS ON THIS POTENTIALLY SIGNIFICANT
WINTER STORM.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
WIND AND SNOW WILL CONTINUE WEDNESDAY ACROSS THE NORTHERN MOUNTAINS.
A MIXTURE OF RAIN AND SNOW IN THE VALLEYS WILL CHANGE TO SNOW.
PERIODS OF HEAVY SNOW ARE POSSIBLE WEDNESDAY NIGHT AND WILL CONTINUE
INTO THURSDAY NIGHT AS COLDER AIR ARRIVES. SNOW IS EXPECTED ALONG
THE I-15 CORRIDOR IN CENTRAL AND SOUTHERN UTAH FROM WEDNESDAY
NIGHT INTO THURSDAY NIGHT. REFER TO SLCWSWSLC FOR THE LATEST
HEADLINES AND DETAILS FOR THIS WINTER STORM.
AFTER A BREAK IN THE WEATHER ON FRIDAY THE NEXT WEATHER DISTURBANCE
IS EXPECTED ON SATURDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
UTZ011>013-019>021-181300-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WESTERN UINTA BASIN-
455 AM MST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHERN UTAH AND PARTS OF
EASTERN UTAH.
.DAY ONE... TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
RAIN AND SNOW SHOWERS ARE EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. SOME SNOW ACCUMULATIONS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
TARDY
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- January 17, 6:00 PM MST to January 19, 8:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
20" in 18hrs, Tony Grove SNOTEL
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- January 17, 6:00 PM MST to January 19, 8:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- TRAINED SPOTTER
14" in 3 hrs at Snowbird Ski Area
Heavy Snow, W Salt Lake T X W/E Toole T X E
- When
- January 18, 4:00 PM MST to January 19, 4:00 PM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- TRAINED SPOTTER
12" in 12 hrs, 16" total in Tooele
Heavy Snow, W Utah T X Nw/P X E Juab
- When
- January 18, 4:00 PM MST to January 19, 4:00 PM MST
- Where
- W Utah T X Nw/P X E Juab forecast zone
- Reported by
- TRAINED SPOTTER
11" in 12 hrs, 14 total in Cedar Hills
Heavy Snow, C Sc Sanpete/C Sevier
- When
- January 18, 9:00 PM MST to January 19, 3:00 AM MST
- Where
- C Sc Sanpete/C Sevier forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch
- When
- January 18, 9:00 PM MST to January 19, 9:00 AM MST
- Where
- P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Millard T X E/Juab T X E
- When
- January 18, 11:00 PM MST to January 19, 3:00 PM MST
- Where
- Millard T X E/Juab T X E forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis
- When
- January 19, 7:00 AM MST to 4:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- TRAINED SPOTTER
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Texas, January 17, 20061 death · 1 injured · $40,000 · 1 event
- Winter Weather in Kentucky, January 17, 200622 events
- Flood in Washington, January 17 to 19, 2006$20,000 · 1 event
- Damaging Wind in Alabama, January 17, 2006$15,000 · 50 kt wind · 1 event
- Strong Wind in Georgia, January 17, 2006$15,000 · 1 event
- Heavy Snow in Idaho, January 17 to 18, 20068 events
- Flooding in Oregon, January 17 to 21, 20068 events
- Winter Storm in Colorado, January 17 to 20, 20066 events
- Winter Weather in Indiana, January 17, 20066 events
- Winter Weather in Indiana, January 17 to 18, 20064 events
- High Surf in Puerto Rico, January 17, 20063 events
- Heavy Snow in Idaho, January 17 to 18, 20063 events